This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:
—Readers of the article entitled "Association of Pneumonia with Erythema Multiforme Exudativum," published by the Commission on Acute Respiratory Diseases in the Archives (78:687 [Dec.] 1946), may be confused by the failure of the authors to distinguish the syndrome which they describe from another with a similar name but quite different clinical characteristics. Osier, some fiftytwo years ago, published a paper (Am. J. M. Sc.110:629 [Dec.] 1895) entitled "On the Visceral Complications of Erythema Exudativum Multiforme," in which he described 11 cases of a polymorphic syndrome which included a variety of cutaneous and visceral lesions. This clinical picture was distinctly different from that described in your journal.In Osler's cases hemorrhagic lesions of the skin and the mucous membranes were outstanding, although cutaneous involvement also included erythema, edema and urticaria. Visceral manifestations included gastrointestinal crises, nephritis, pericarditis, possible endocarditis, splenomegaly and "bronchitis." Articular and periarticular
Edward R. ASSOCIATION OF PNEUMONIA WITH ERYTHEMA MULTIFORME EXUDATIVUM. Arch Intern Med (Chic). 1947;79(3):360. doi:10.1001/archinte.1947.00220090120007